Health Canada is warning hospitals and health-care providers across the country to immediately stop using a painkiller made by Sandoz Canada after a box of the injectable morphine was found to contain another powerful drug that had been mislabelled.
Sandoz informed Health Canada on Wednesday that an unidentified Toronto hospital had reported that one package of 2 mg/ml injectable morphine sulphate had been found to contain ampoules labelled as 0.2 mg/ml isoproterenol hydrochloride injection in addition to ampoules labelled as containing morphine.
"We have not received reports of this affecting any patients, which is obviously the most important thing," Steve Outhouse, a spokesman for federal Health Minister Leona Aglukkaq, said late Wednesday by email.
"By calling for an immediate quarantine, this will help reduce future risk to Canadians related to these potentially mislabelled drugs."
Sandoz has told Health Canada that it cannot confirm whether there are other similar packages with mislabelled drug contents, but Outhouse said no other products are affected by the urgent do-not-use warning.
He said the medication is not being recalled, but hospital staff are being told to stop using the drug until further notice.
Health Canada is working with the drug company to determine the scope of the problem and ensure that other incorrectly packaged products do not make their way into the drug-supply system.
Mix-up could have serious implications
Sandoz, which supplies the majority of injectable medications used in Canada — including painkillers, anti-nausea medications and antibiotics — is at the centre of a national drug shortage caused by quality-control problems at its Boucherville, Que., plant.
The company reduced its production in order to upgrade plant operations after quality-control assessments by the Federal Drug Administration in the United States warned the factory fell short of its standards.
Inadvertent use of injectable isoproterenol hydrochloride instead of injectable morphine sulphate — a potent painkiller — can result in serious health effects.
Not only would patients not receive their intended morphine therapy, but isoproterenol hydrochloride is a powerful agent associated with a risk of life-threatening abnormal heart rhythms. Other side-effects may include headache, tremor and sweating.
Isoproterenol hydrochloride, which has physiological effects similar to those of the stimulating hormone epinephrine, has a variety of uses, including relieving heart block and cardiac arrest prior to a defibrillator being used to shock the heart so it resumes beating.
Alternative supplies in use
Health Canada has informed the provinces and territories, and Outhouse said the health agency is hopeful this latest issue won't have a big impact on hospitals.
"They've indicated while there were concerns about supplies, surgeries were still able to happen [and] they were managing with what they had."
B.C. Health Minister Mike de Jong said his province has alternate supplies of morphine, so the mistake should not affect, or delay, care for any B.C. patients.
"We have not been made aware of any adverse effects of the mislabelling, nor have we heard reports that health professionals in British Columbia have discovered any incorrectly packaged medication in any of the shipments that have been received here in B.C."
With files from CBC News
U.S. president expected to make a statement today, British PM concerned the ISIS spokesman on the execution video speaks with English accent
Date 3 hrs ago, Duration 3:54, Views 2342